Side effects are common with almost any medication. What’s less common are side effects that can complicate your recovery from the very condition you’re looking to treat. Case in point: medications that can cause weight gain.
“Often, we think of side effects that cause more [physical] symptoms — dizziness, stomach problems, fatigue,” says John Batsis, M.D., an associate professor of medicine in the Department of Medicine and Nutrition at the University of North Carolina at Chapel Hill. “Weight gain, though, can creep up on you.” And for patients who have other medical issues — osteoarthritis or high blood pressure, for example — “the excess weight can potentially worsen” those conditions, Batsis says.
Yet research suggests a growing number of people take drugs that cause weight gain — most notably, for conditions that are exacerbated by excess weight, including heart disease and type 2 diabetes. Drawing on data from the 2017-2018 National Health and Nutrition Examination Survey (NHANES), a recent study published in Obesity found that 1 in 5 U.S. adults take at least one medication that causes weight gain, the most common being some beta-blockers and diabetes drugs such as insulin and sulfonylureas.
As side effects go, weight gain may not seem like a big deal, especially if you’re treating a life-threatening condition. But even in less serious scenarios, added weight can compromise your overall health. People with obesity are at increased risk for many serious diseases and health conditions, including heart disease, stroke and death, according to the Centers for Disease Control and Prevention (CDC). Even modest weight gain — we’re talking five to 20 pounds — can have negative health effects, one study shows.
Another drawback: Weight gain as a side effect can interfere with medication adherence, says Devika Umashanker, M.D., system medical director with Hartford HealthCare’s Medical and Surgical Weight Loss Program and an obesity medicine specialist.
What causes medication-related weight gain?
The source of what causes weight gain varies between medications. Some may increase your appetite, tempting you to eat more, resulting in a few pounds creeping on. Others might slow your metabolism down so calories aren’t burned as quickly. Additionally, certain classes of drugs may make your body retain water. Although this wouldn’t mean that you’ve put on extra fat, it will make you weigh more when you hit the scale. In other instances, the way your body stores and absorbs sugar and other nutrients may be affected, according to the University of Rochester.
Symptoms of medicine-related weight gain
The biggest symptom of medicine-related weight gain is staring up at you from the scale: you weigh more than you normally do. Apart from the weight gain, though, you may notice additional symptoms like water retention, a change in appetite (you’re hungry all the time), or maybe it’s harder for you to exercise. How do you know a particular medication is to blame?
There are a number of clinical guidelines that categorize medications as those that promote weight loss, weight gain or have weight-neutral effects, but inconsistencies exist.
Defining the effects of medication on weight isn’t an exact science. When prescribing medications that have the potential to cause weight gain, doctors “should provide patients information on the potential side effects and ideally have an ability to monitor accordingly,” says Batsis. “Careful evaluation of weight during office visits, or self-monitoring, is critically important. [Doctors] really need to take a [medical] history and carefully discuss with the patient whether there are other conditions at play.”
Keep reading to see a list of common medications that may cause weight gain and learn what you can do to prevent any changes on the scale.
What medications can cause weight gain?
1. Diabetes drugs
Maintaining a healthy weight is an important part of any treatment for type 2 diabetes. But here’s the rub: Some of the drugs prescribed to help manage the condition often result in weight gain. Take, for instance, injectable insulin.
The hormone works by helping the body’s cells absorb glucose. Insulin causes a spike in weight, however, when the cells absorb too much glucose and the body converts it into fat. Not everyone with type 2 diabetes is on insulin. But insulin isn’t the only type 2 treatment that carries this side effect.
Sulfonylureas (such as glyburide, glipizide and glimepiride) reduce blood sugar levels by 20 percent, but they can also cause a weight gain of about 4 to 5 pounds on average, according to a study published in Archives of Medical Science. That’s because they stimulate beta cells in the pancreas to release insulin.
What to do? “These medications have been used for many years and are often commonplace in diabetes management, but there are newer medications that promote weight loss and should be considered,” Batsis says. Notably, a class of type 2 diabetes drugs known as glucagon-like peptide 1 (GLP-1) agonists can cause patients to lose a significant amount of weight — around 15 or 20 percent of their body weight. Some of the more common names in this class include semaglutide (Ozempic and Wegovy) and tirzepatide (Mounjaro).
Bottom line: Talk to your doctor if you’re concerned.